A diagnostic challenge
Making the diagnosis of a major depressive episode can be challenging in patients who present with a URI, particularly in those who are highly vigilant for relapse and seek care soon after mood symptoms emerge. Many symptoms overlap between the conditions, including insomnia, hypersomnia, reduced interest, anhedonia, fatigue, impaired concentration, and anorexia. Symptoms that are more specific for a major depressive episode include depressed mood, pathologic guilt, worthlessness, and suicidal ideation. Of course, a major depressive episode and a URI are not mutually exclusive and can occur simultaneously. However, incorrectly diagnosing recurrence of a major depressive episode in a euthymic patient who has a URI could lead to unnecessary changes to psychiatric treatment.
Psychoeducation is key
Teach patients about the bidirectional relationship between URIs and mood symptoms to reduce anxiety and confusion about the cause of the return of mood symptoms. Telling patients that they can expect their mood symptoms to be of short duration and self-limiting due to the URI can provide helpful reassurance.
Because it is possible that the mood symptoms will be transient, increasing psychotropic doses or adding a new psychotropic medication may not be necessary. The decision to initiate such changes should be made collaboratively with patients and should be based on the severity and duration of the patient’s mood symptoms. Symptoms that may warrant a medication change include psychosis, suicidal ideation, or mania. If a patient taking lithium becomes dehydrated because of excessive vomiting, diarrhea, or anorexia, temporarily reducing the dose or stopping the medication until the patient is hydrated may be appropriate.
When a patient presents with a URI, make basic URI treatment recommendations, including rest, hydration, and the use of over-the-counter (OTC) anti-cold medications and zinc.34 Encourage patients with suspected influenza to visit their primary care physician so that they may receive an anti-influenza medication. However, also remind patients about the psychiatric risks associated with some of these treatments and their potential interactions with psychotropics (Table). For example, many OTC cold formulations contain dextromethorphan or chlorpheniramine, both of which have weak serotonin reuptake properties and should not be combined with a monoamine oxidase inhibitor. Such cold formulations may also contain non-steroidal anti-inflammatory agents, which could elevate lithium levels. Codeine, which is often prescribed to suppress the coughing reflex, can lead a patient with a history of substance use to relapse on their drug of choice.
Also recommend lifestyle modifications to help patients reduce their risk of infection. These includes frequent hand washing, avoiding or limiting alcohol use, avoiding cigarettes, exercising regularly, consuming a Mediterranean diet, and receiving scheduled immunizations. To avoid contracting a URI and infecting patients, wash your hands or use an alcohol-based cleanser after shaking hands with patients. Finally, if a patient does not have a primary care physician, encourage him/her to find one to help manage subsequent infections.
Continue to: Bottom Line